Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
I had my last period on 24th Dec. I had unprotected sex on 4th Jan. I took EC pill immediately after sex. I got bleeding after 3 days of sex. Is that my period? Should i expect regular period on 24th Jan again? Please let me know!! do i perform pregnancy test?
Thanks!January 22, 2016 - 8:27am
The bleeding on January 4 was breakthrough bleeding or bleeding that occurs between periods. It was caused by taking an emergency contraceptive pill.
Some women experience changes in their menstrual cycle as a side effect of the pill. Your next monthly period may start on January 24, but can start earlier or later than expected. Flow might be lighter or heavier than normal. These changes should last for only one menstrual cycle.
No need to take a pregnancy test. The bleeding confirmed the pill was effective.
Regards,January 22, 2016 - 9:15am
Hi!! So I had sex for the first time in the 15th of January which was 2 weeks before my next expected period & he wore a condom and everything and it didn't break but I was still super paranoid so I took the morning after pill. A week later on the 21st I had some bleeding and I had read about spotting in early pregnancy so I took a test & it was negative so am I ok do you think?January 22, 2016 - 12:42am
Hi, I have a dilemma. My period started 3 days ago, but last night I had unprotected sex and he may not have pulled out in time, should I buy plan B?!December 27, 2015 - 6:09am
Hi everyone,December 11, 2015 - 8:34pm
I need to know is there a possibility of me being pregnant. 2 weeks before my period on nov.25 I had unprotected sexual intercourse and he came in me but I decide to buy the plan B morning after pill 2 days later on nov.27 so it can lower my risk of getting pregnant. Then a week before my period we had sexual intercouse again twice that week on nov.29 and dec.3 it was 2p.m. on Monday nov.29 when we had sex and on Thursday dec.3 around 3p.m. , well later that day on dec.3 around 6p.m. I bought the generics morning after pill since it was cheaper and thought it will do the same affect as the plan B morning after pill, i want to know did i take the pill in the right amount of time that it indicates "72hrs" i swallowed the pill at 6:30p.m on dec.3. Now a week before my period my breast were feeling tender heavy swelled, I had lower back pains, and lower abdominal cramps. On dec.4 I spotted brown blood on my panties and then 6 days later on Thursday December 10 I started bleeding is if it could be my period or is implantation bleeding or irregular bleeding, is there a possibility that I could be pregnant and have a period or even bleed?????? Please let me know thank you.
Hello.January 12, 2016 - 10:27am
My girlfriend and me are going through the same dilemma.
Can you tell me what was the outcome as am really scared between the preponed period by 6 with headaches and dizziness and the implantation bleeding.
I Dont understand what is happening inside her.
Did the morning after pill failed to work or was its hormones effecting the body.
I took postinor2 in October 6 days before my period and got my period as at when due. I took it again in November on the 14th day of my cycle (3wks later) and got my period 2 days earlier than I should have. It started with spotting for 2 days and normal bleeding for 4 days and 2 days spotting. My expected period this December is today and I'm waiting though my nipples hurt and my tummy has been hurting for days. Could postinor2 affect my period this month even though I took it last in November and what should I do? Thank you.December 11, 2015 - 6:18am
HieDecember 10, 2015 - 8:12am
The past one week and some days I had sex with my boyfriend we used condom but the time he pulling it out we realized that the condom slipped off but the Same time ibrealised that I have started my period but I still took emergency pills then after three days of finishing I just realized that am starting again my period what should I do?
You should not have taken an emergency contraceptive. You started your period after this incident, which meant that you did not become pregnant.
You are bleeding again because of taking the pill. In doing so, you seriously upset the hormonal balance that regulates your menstrual cycle.
You can contact your gynecologist, report what has happened and follow any recommendations.
Regards,December 10, 2015 - 9:28am
So I am freaking out. About four weeks ago I had unprotected sex. The same day we went and got EC. I know I was due for my period in the next couple of days but I wanted to be extra safe. The day after I took EC I started having cramps and started bleeding for a couple days, I thought it was my period coming on. Lately i have been due for my next period but I have been a week and some days late. I am worried that the EC didn't work. Should I go take a home pregnancy test? What should I do?December 5, 2015 - 11:07am